Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 138, NWS Memphis, TN

August 21, 20084 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 21, 2008, 2:37 PM CDT for 4 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2008, 2:37 PM CDT (19:37 UTC)
Expired
Aug 21, 2008, 5:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:20 PM CDTFLASH FLOODPontotoc, MSFLASH FLOODING HAS BEEN REPORTED IN THE CITY OF PONTOTOC. CITY HALL AND THE FIREHOUSE HAVE BEEN FLOODED. MAIN STREET BETWEEN OXFORD AND REYNOLDS STREET IS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 211937
FFWMEG
MSC013-017-115-145-212230-
/O.NEW.KMEG.FF.W.0138.080821T1937Z-080821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CDT THU AUG 21 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  WESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 530 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 1 TO 2 HOURS...
DOPPLER RADAR INDICATED 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS 
THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDOLPH...
  PONTOTOC...PINEDALE...NEW HARMONY...NEW ALBANY...KEOWNVILLE...ETTA
  AND ECRU.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 530 PM CDT WITH LOCALLY HEAVIER AMOUNTS POSSIBLE 
AS NUMEROUS SHOWERS AND THUNDERSTORMS TRAIN OVER THE SAME AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3395 8944 3417 8924 3458 8922 3461 8876
      3437 8883 3404 8897 3375 8919 3373 8943

$$
3 follow-up statements
000 
WGUS74 KMEG 212023
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CDT THU AUG 21 2008

MSC017-212033-
/O.CAN.KMEG.FF.W.0138.000000T0000Z-080821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHICKASAW MS-
323 PM CDT THU AUG 21 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN CHICKASAW
COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3382 8938 3395 8935 3417 8919 3458 8907
      3461 8877 3437 8883 3410 8895 3408 8899
      3408 8913 3401 8914 3383 8928

$$

MSC013-115-145-212230-
/O.CON.KMEG.FF.W.0138.000000T0000Z-080821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION MS-PONTOTOC MS-CALHOUN MS-
323 PM CDT THU AUG 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
EASTERN CALHOUN...PONTOTOC AND EASTERN UNION COUNTIES...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 
HOURS...DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS 
FALLEN ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDOLPH...
PONTOTOC...NEW HARMONY...NEW ALBANY...KEOWNVILLE AND ECRU.

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA BEFORE THE RAIN DIMINISHES AFTER 5 PM CDT.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

LAT...LON 3382 8938 3395 8935 3417 8919 3458 8907
      3461 8877 3437 8883 3410 8895 3408 8899
      3408 8913 3401 8914 3383 8928

$$
000 
WGUS74 KMEG 212129
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT THU AUG 21 2008

MSC013-115-145-212230-
/O.CON.KMEG.FF.W.0138.000000T0000Z-080821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION MS-PONTOTOC MS-CALHOUN MS-
427 PM CDT THU AUG 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
EASTERN CALHOUN...PONTOTOC AND CENTRAL UNION COUNTIES...

AT 427 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING IN THE CITY OF PONTOTOC. CITY HALL AND THE FIREHOUSE ARE 
FLOODED AND MAIN STREET IS CLOSED IN PONTOTOC.  OVER THE PAST 3 
HOURS DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS 
FALLEN ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDOLPH...
PONTOTOC...NEW HARMONY...NEW ALBANY...KEOWNVILLE AND ECRU.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE 
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS 
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3382 8938 3395 8935 3417 8919 3458 8907
      3461 8877 3437 8883 3410 8895 3408 8899
      3408 8913 3401 8914 3383 8928

$$
000 
WGUS74 KMEG 212235
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT THU AUG 21 2008

MSC013-115-145-212245-
/O.EXP.KMEG.FF.W.0138.000000T0000Z-080821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION MS-PONTOTOC MS-CALHOUN MS-
535 PM CDT THU AUG 21 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN CALHOUN...PONTOTOC
AND CENTRAL UNION COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 3382 8938 3395 8935 3417 8919 3458 8907
      3461 8877 3437 8883 3410 8895 3408 8899
      3408 8913 3401 8914 3383 8928

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:30 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 21, 10:30 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CDT THU AUG 21 2008

.DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS
CONTINUE TO INDICATE AN UPPER LEVEL TROUGH CENTERED ACROSS THE
CENTRAL PLAINS WHILE TROPICAL STORM FAY WAS LOCATED NEAR MELBOURNE
FLORIDA. REGIONAL WSR-88D RADAR TRENDS OVER THE PAST FEW HOURS
INDICATE A BAND OF SHOWERS AND THUNDERSTORMS ALONG THE TENNESSEE
RIVER MOVING OUT OF THE AREA WHILE ADDITIONAL CONVECTION ACROSS
ARKANSAS AND LOUISIANA WILL ROTATE THROUGH THE LOWER MISSISSIPPI
VALLEY THIS AFTERNOON. AT THIS POINT...THINK THE BREAK IN CONVECTIVE
ACTIVITY WON/T LAST LONG AS DAYTIME HEATING COMBINES WITH DEEP LOW
LEVEL MOISTURE AND ANOTHER SHORTWAVE (ROTATING OUT OF THE BASE OF
THE UPPER LEVEL TROUGH) MOVES THROUGH THE MID SOUTH THIS AFTERNOON.
WILL UPDATE GRIDS TO INCREASE POPS TO CATEGORICAL AND MAKE MINOR
ADJUSTMENTS BASED ON SHORT TERM TRENDS.

UPDATED GRIDS WILL BE PUBLISHED SHORTLY.

CJC

.PREV DISCUSSION...ISSUED 255 AM CDT THU AUG 21 2008

SKIES HAVE CLEARED UP SOME ACROSS MUCH OF THE FORECAST AREA. WHAT
RAIN THERE WAS OVER THE FORECAST AREA HAS MOVED NORTH OF THE AREA.
UPPER LEVEL LOW OVER CENTRAL U.S. WILL SLOWLY MOVE NORTH AND WILL
CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE FORECAST
AREA WITH THE BEST CHANCE OF RAIN OF RAIN TODAY. RAIN THREAT WILL
CONTINUE TONIGHT AND INTO THE WEEKEND. TROPICAL STORM FAY STILL
APPEARS TO BE A FACTOR IN WEATHER STARTING SUNDAY AS IT TRACKS
WEST OUT OF FLORIDA AND EVENTUALLY INTO MISSISSIPPI BY EARLY NEXT
WEEK. RAIN THREAT SHOULD END BY TUESDAY WITH DRY WEATHER FOR
TUESDAY AND WEDNESDAY. TEMPERATURES WILL BE ON THE COOL SIDE TODAY
WITH EXTENSIVE CLOUD COVER EXPECTED TO RETURN LATER TODAY.
TEMPERATURES WILL WARM UP SOME BY THE WEEKEND WITH READINGS CLOSER
TO NORMAL LEVELS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 21, 3:01 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
301 AM CDT THU AUG 21 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
301 AM CDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:03 AM CDTAreal Flood AdvisoryMEGTishomingo3 hr
Aug 21, 2:05 PM CDTAreal Flood AdvisoryMEGBenton, Calhoun, Chickasaw, Lafayette, Lee, Pontotoc and 2 more3 hr
Aug 21, 4:25 PM CDTAreal Flood AdvisoryMEGAlcorn2 hr
Aug 21, 5:37 PM CDTAreal Flood AdvisoryMEGTishomingo113 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.